US Food and Drug Administration
FDA calls for label change on anti-diarrhoea drug to stem misuse by opioid users
The US Food and Drug Administration (FDA) has called for sponsors of over-the-counter (OTC) anti-diarrhoea drug, loperamide, to change the way they label and package the drug to stem concerning misuse of the drug.
In a statement FDA commissioner Scott Gottlieb said loperamide misuse had been increasing in the United States with users attempting to achieve the euphoric effects of opioids and seeing it as a potential alternative to manage opioid withdrawal symptoms.
The maximum approved daily dose of loperamide, which is also sold as Imodium, for adults is 8mg per day for OTC use and 16mg per day for prescription use.
“Loperamide is safe at these approved doses. But when higher than recommended doses are taken we’ve received reports of serious heart problems and deaths with loperamide, particularly among people who are intentionally misusing or abusing high doses,” said Gottlieb.
The commissioner said the abuse of loperamide required the purchase of “extremely large quantities”, often achieved through buying large bottles of loperamide — a common form of packaging for the drug in pill form.
Therefore, the FDA is requesting that packages contain a limited amount of loperamide appropriate for use for short-term diarrhoea according to the product label.
Gottlieb said the FDA also plans to contact those who distribute loperamide online, through retail websites, to ask them to take voluntary steps to help address this abuse issue.
“I believe anyone who is distributing healthcare products has an obligation to be a partner in helping address the most pressing public health challenges such as opioid abuse,” he added.
In October 2017, the Medicines Healthcare products Regulatory Agency (MHRA) warned of serious cardiac adverse reactions in patients misusing or abusing loperamide by taking high or very high doses of the drug. It said that pharmacists should remind patients not to take more than the recommended dose on the label, and should report all suspected adverse reactions, including those associated with abuse or misuse, to the Yellow Card Scheme.
Citation: The Pharmaceutical Journal DOI: 10.1211/PJ.2018.20204338
Recommended from Pharmaceutical Press